[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.125.253. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1993

Systemic Sensitization to Ethanol by Transdermal Estrogen Patches

Author Affiliations

Department of Endocrinology Private Bag Wellington Hospital Wellington, New Zealand

Arch Dermatol. 1993;129(3):379-380. doi:10.1001/archderm.1993.01680240125023
Abstract

To the Editor.—  As use of transdermal drug delivery systems has increased so have local allergic skin reactions associated with their use. We report a case where cutaneous sensitization to ethanol contained in such a system occurred, resulting in systemic manifestations in response to drinking alcohol.

Report of a Case.—  A 38-year-old woman with no history of allergies developed a localized reaction to estrogen patches (Estraderm 50 TTS, Ciba-Geigy) after 2 months of use. Erythema, induration, small vesicles, itching, and burning occurred where the patch was applied. The skin changes suggested contact dermatitis, which is sometimes observed with Estraderm TTS and can be due to various ingredients of the formulation.1 As this usually precludes further transdermal estrogen use, no investigations were undertaken at this point and the patient's therapy was switched to oral ethinyl-estradiol. Within 2 days, she suffered a systemic reaction with facial edema, reddening, generalized itching, and

First Page Preview View Large
First page PDF preview
First page PDF preview
×